question-icon

What causes weight gain when suffering from hypothyroidism?

default
Posted on Thu, 17 Jul 2014
Question: I hope Dr XXXXXXX is available, because I have had some very good answers to my questions, from him. If not, I am willing to wait a little bit, until he becomes available. My question concerns the importance of TSH, and my inability to lose weight. Over the course of a year, my doctor kept raising my Armour Thyroid, starting at 120mg all the way the 240mg. I was continuing to gain weight, not losing weight, and my TSH dropped all the way to .009. When I went to an Endocrinologist, she put me on Synthroid, and said I was not losing weight because I was on too much thyroid medication, and the medication could not do its job because my TSH was too low. Synthroid was not the answer for me. After 6 weeks on Synthroid, my eyes swelled up, and I gained another 8 pounds. My TSH did rise slighty to .1. She said I needed more time on Synthroid, but I did not listen, and went back on Armour Thryoid. During the time I was previously on different doses of Armour Thryroid, my T4 was around the 6.5 range, and despite the increase in the Armour, it never really went above that. I started back on Armour about 10 weeks ago, first 90mg. and now 120. I have lost about 3 or 4 pounds, but I can't seem to lose more than that.I am currently being monitored by a Cardiologist to make sure, my water weight gain in not heart related. There is no way I should be at my current weight of 165 pounds. I have been around 140 pounds almost my entire adult life. Do you think I should try adding more Armour again? It is when I went from 90 to 120 that I lost the 3 or 4 pounds.
doctor
Answered by Dr. Binu Parameswaran Pillai (1 hour later)
Brief Answer:
Hello

Detailed Answer:
Good day,

Thank you very much for writing to me again.
Noted your history.

If your current TSH is normal, i strongly suspect that hypothyroidism alone is not the only reason for the weight gain. How is your diet and exercise?

I would strongly recommend against increasing the dose of thyroid medications just for weight loss. If your TSH is low, that means that you are over replaced.

There are few risks associated with lowering your TSH ( which means over replacement) especially at your age.

1. Risk of irregular heart beat and palpitations.

2. Risk of precipitating a heart disease or angina

3. Bone loss ( osteoporosis).

These are few of the side effects of over replacement.

If you strongly beleive that your diet is good ( if you are not taking excess sugars and carbohydrates and fatty food) and if exercise well, and unable to lose weight, we need to look at other causes of weight gain including hormonal causes. Cushing's syndrome is one of the hormonal causes of weight gain. But it is rare.

Do you have swelling around ankles? How is your urine out put ? Any breathing trouble when you lie down flat ? Any intake of medicines like Pioglitazone ? I would appreciate a reply.

Regards
Binu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Binu Parameswaran Pillai (20 minutes later)
Hello Again, Dr. XXXXXXX

I walk 15-20 miles a week, and I am careful about everything I eat. I am only retaining water in my abdominal area, not in my feet, or ankles. My urine output is very low compared to the amount of water and unsweetened herbal teas, I drink, about 8 cups per day. I had blood work done, on XXXXXXX 3rd, by my Cardiologist/Internist on XXXXXXX 3rd, but I won't have the results until next Thursday, July 10th. I'm having an echocardiogram done, tomorrow, so the Dr. wanted to discuss all my test results at once. I have an appointment with a new Endocrinologist, but he is supposed to be so good, and he is so booked, that I had to wait until October 6th, for an appointment with him. As I mentioned, I saw another Endocrinologist in February and March of this year, but she is the one that insisted I take Synthroid. I'm just so frustrated, regarding my weight. I am tired of walking around like this, and I can't stand looking at myself in the mirror, because as I mentioned previously, I have never looked like this my whole life. I know I'm beginning to sound like a broken record, but I need to start feeling better about myself, and that is not going to happen until I start losing a significant amount of weight.lso, I am only taking Armour Thyroid and Microzide, no other medications, at this time.
doctor
Answered by Dr. Binu Parameswaran Pillai (8 minutes later)
Brief Answer:
Hello

Detailed Answer:
Hi.
I am sorry to hear about your feeling. I hope the blood tests will throw some light in to this situation. It may be a good idea to do an ultrasound of abdomen just to look at your kidneys and liver.

As i mentioned earlier, cushing's syndrome is another hormonal condition which can cause weight gain.

Please do not feel sad. There is help available always. The most important thing is not to get depressed and take things positively.

I understand that most endocrinologists prefer synthroid over Armour thyroid. But if you feel good on armour thyroid and if TSH is okay, then you might as well continue it.

Tomorrow, when you meet the doctor, if the echo test is normal, you may discuss about possibility of cushing's syndrome. They may have to arrange blood and urine tests to screen for Cushing's syndrome

Regards
Binu


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Binu Parameswaran Pillai (13 minutes later)
Thank you, Dr. XXXXXXX I plan to continue Armour Thyroid, and I will never go back to Synthroid. I understand that it may be good for most people, but 7 years on it proved it was not good for me. I'll try to remain positive, and I hope my Cardiologist/Internist can get me started on the right track, until I see the Endocrinologist in October. I know from the past, he is an outstanding Cardiologist, who also now specializes, in Integrative medicine. I know I have no choice, but to be patient, it's just that it's very hard, when I've been waiting so long! As I said, I will know my current thyroid levels on July 10th, so i will write to you again at that time. In the meantime, thank you so much for letting me vent to you. It helps to know that someone can relate to how I'm feeling. I am crying as I'm writing to you right now, but maybe that's a good thing, because I am not keeping my feelings bottled up inside.
doctor
Answered by Dr. Binu Parameswaran Pillai (6 minutes later)
Brief Answer:
Please be strong

Detailed Answer:
Oh dear,i truely understand your feeling. Please do not lose any hope. You are always welcome to ask me more. Please do write back as soon as you have the results of blood tets.
Stay positive. I strongly believe in God and in the power of prayer. Remain strong. God will listen to you.
Wish you good health
Regards
Binu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Binu Parameswaran Pillai

Endocrinologist

Practicing since :2003

Answered : 1435 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes weight gain when suffering from hypothyroidism?

Brief Answer: Hello Detailed Answer: Good day, Thank you very much for writing to me again. Noted your history. If your current TSH is normal, i strongly suspect that hypothyroidism alone is not the only reason for the weight gain. How is your diet and exercise? I would strongly recommend against increasing the dose of thyroid medications just for weight loss. If your TSH is low, that means that you are over replaced. There are few risks associated with lowering your TSH ( which means over replacement) especially at your age. 1. Risk of irregular heart beat and palpitations. 2. Risk of precipitating a heart disease or angina 3. Bone loss ( osteoporosis). These are few of the side effects of over replacement. If you strongly beleive that your diet is good ( if you are not taking excess sugars and carbohydrates and fatty food) and if exercise well, and unable to lose weight, we need to look at other causes of weight gain including hormonal causes. Cushing's syndrome is one of the hormonal causes of weight gain. But it is rare. Do you have swelling around ankles? How is your urine out put ? Any breathing trouble when you lie down flat ? Any intake of medicines like Pioglitazone ? I would appreciate a reply. Regards Binu